Antiepileptic medications and cutaneous drug reactions

Sarah A. Fantus*

*Corresponding author for this work

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Antiepileptic drugs (AEDs) have long been associated with a high incidence of cutaneous reactions, none of which are specific to these drugs. This chapter will address three clinically distinct serious cutaneous reactions seen most characteristically with AEDs. Drug reaction with eosinophilia and systemic symptoms (DRESS), also known as Drug-Induced hypersensitivity syndrome (DIHS), is most commonly associated with AEDs. Issues unique to AED-induced DRESS/DIHS include specific clinical manifestations, the contribution of AED metabolism to theories of pathogenesis, and crossreactivity among AEDs. AEDs are an important cause of Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN); in some populations carbamazepine is the most commonly associated drug, especially in those with a genetic predisposition. The great majority of Drug-Induced cutaneous pseudolymphoma cases are associated with phenytoin.

Original languageEnglish (US)
Title of host publicationCutaneous Drug Eruptions
Subtitle of host publicationDiagnosis, Histopathology and Therapy
PublisherSpringer-Verlag London Ltd
Pages301-308
Number of pages8
ISBN (Electronic)9781447167297
ISBN (Print)9781447167280
DOIs
StatePublished - Aug 21 2015
Externally publishedYes

Keywords

  • Antiepileptic drugs
  • DIHS
  • DRESS
  • HHV-6
  • Pseudolymphoma
  • SJS/TEN

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Immunology and Microbiology(all)

Fingerprint Dive into the research topics of 'Antiepileptic medications and cutaneous drug reactions'. Together they form a unique fingerprint.

  • Cite this

    Fantus, S. A. (2015). Antiepileptic medications and cutaneous drug reactions. In Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy (pp. 301-308). Springer-Verlag London Ltd. https://doi.org/10.1007/978-1-4471-6729-7_28